Saturday, November 22, 2014
How do you know when you need further treatment? Example on 90mg Mestinon every 3 hours and 260mg Timespan at bedtime, worsening of symptoms as day progresses to the point of ADL`s can`t be done she usually will bounce back after several days rest but this is going on 8th day.
I usually consider two major factors when deciding whether or not to add additional treatments. First, I look at how the patient is doing. If the patients doing great, then no additional treatment is needed. If the patient is doing poorly, I need to consider what treatment the patient is on and how long has treatment been used. For example, if I have recently started prednisone, I will wait approximately 4 weeks to determine whether or not to raise the dose or add additional medicines. This is because a given prednisone takes about a month to deliver its maximum benefit. If I have recently started azathioprine, I will wait six months or more before deciding whether or not increase the dose or add additional treatments. This is because the beneficial effects with azathioprine are often delayed for months. Mestinon is a drug that has very rapid onset and so we can determine within a matter of days whether or not it is effective in controlling the patient's symptoms. If the patient's problems are severe and disabling, then I would talk it over with the patient and we would decide if the risks and benefits of additional treatments are warranted. Once a patient on treatments that carry significant risk for side effects, then one is constantly weighing the risk versus the benefit for the patient. This is the way I approach decisions about increasing treatment for myasthenia gravis. Of course, this is a discussion that you should have with your treating neurologist. Every case of myasthenia gravis has its own unique questions. These can only be answered one-on-one, you and your treating neurologist working out the best plan.
I hope this helps. Best of luck.
John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati